Yhulan Walters

Patient

In 2008, I was running a dance group for underprivileged youth based out of a church. One rehearsal I had a bad stomach ache, I just assumed it was some form of stomach flu and tried to carry on by taking a Gravol, thinking this all would pass. A couple of days later at our Monday practice I felt worse. I told my friend I was not okay and after speaking with my mother she told me to go see my doctor.

Yhulan's story featured in
Critical therapies remain out of reach for many Canadians with rare diseases
by TheStar.  Picture from that article.

My doctor wanted me to get ultrasound done at the lab in his building, but when I got to the office it was closed. I believe this was a key start to my journey because if I had I gone to get testing at that lab I would have had to wait for the results before going to the hospital. This pushed me to go to the hospital immediately to get checked out, so I went to North York General at the time (now closed). My stomach ache got worse, I was throwing up and they still couldn’t figure out what was wrong with me. They ran so many tests, and with no luck there, I was referred to Saint Michael’s hospital. Once I arrived they seemed to know what they were looking for immediately. They diagnosed me with TTP and began my plasmapheresis treatment.

Since my first experience, I’ve relapsed 3 times. My trigger is a stomach ache that lasts longer than 2 days. I know to go to see the nurses at the apheresis lab at Saint Michael’s to do my blood work and tests if I’m experiencing any of the symptoms I felt that day. For the first couple of years, I was doing plasmapheresis as my sole treatment. Because I don’t have the atom 13 I wasn’t responding to the treatment. My second relapse 2 years later they introduced Rituximab into my treatment and continued to use it going forward. My first round of Rituximab I seemed to respond well, however, it was during my third relapse where my second round of Rituximab I experienced a painful allergic reaction. After the third bag they brought to me, I felt like my skin was on fire. I remember pulling out the IV and rolling on the floor because it was the coldest thing I could get to, I thought my body was in flames. The doctor came in and gave me the liquid Benadryl, checked my vitals and sent me home. I was told if there was another relapse I would need to receive treatment in the ICU so it would be a slower drip and a closely monitored treatment.

My last relapse was Monday June 2018, my worst relapse ever. I remember getting up to go into work, taking the Gravol hoping it was just a stomach ache. Two of the teachers wanted to take me out to a nearby Indian restaurant for lunch. I struggled to walk there and as soon as I stepped foot inside the restaurant I knew I wasn’t okay, I felt so nauseous and the smell of all of the spices didn’t help. I gathered the strength to drive to my mom’s house to lay down but began vomiting and having diarrhea. After that point my memory is a bit foggy, I remember slipping off of the bed but my mother told me that I was passed out. The ambulances came and took me to the nearest hospital. According to my family the doctors and nurses knew about TTP, but didn’t know enough. Myself and the doctors were trying to pinpoint where I contracted whatever caused my third relapse, because it was airborne it could’ve been from anywhere. Because I work with the school board as a youth worker in the classrooms with the kids, my compromised immune system is almost always at risk, but I love my job and took that risk each day. Listening to these kids and being a source of guidance for them took me away from my own problems and allowed me to do some good. A month before this relapse I had gotten my blood work done and my platelet count was 163, and by this relapse they had dropped to 7.

From there, I was transferred to St. Michael’s. I don’t remember much from that experience, I remember when I first arrived waking up in the hospital and seeing my two brothers and my son, and then the next time I woke up I thought it was the next day, but it was in fact a week later, incubated in the ICU. For treatment I received a combination of plasmapheresis, rituximab and the new drug caplacizumab. I’m thankful to my doctor for fighting for approval to get me caplacizumab under compassionate care, my platelets weren’t moving from a count of 53. The drug did the work of the enzyme I was lacking until the rituximab and plasmapheresis kicked in. Once the drug had arrived, after 2 days my platelets went from 53 to over 100, I began responding to the treatments again! By day 3 my platelets reached over 130. The nurses taught me how to administer caplacizumab, and once I was released I was able to continue the treatments from home along with the rituximab. I used caplacizumab for 3 weeks total, 2 weeks at home but needed to stop because I also had an allergic reaction to this treatment as well. Since this treatment, my platelets continued to increase and have remained there since.
 

This entire experience has really humbled me. You need to keep fighting and stay strong or else it can get the best of you. I really struggled with plasma exchange and blood transfusions, it was very difficult not only physically but mentally. I didn’t understand what they were putting into my body, I didn’t understand why after 40 years of being healthy I had fallen so ill and my world was rocked. But at the end of the day these treatments saved my life. I wouldn’t be where I am today without Megan and Patty from the Saint Michael’s apheresis unit, and the team of doctors and nurses who supported me during my treatments. I’m grateful for my job, my family my grandkids, and my friends for sticking this out with me, I cherish them every day. To any other TTP patients reading this, keep fighting, stay strong, you got this.

Are you interested in submitting your story to support other patients and raise awareness for TTP? For more information on submitting your story click here.

Please get involved today.